Ask The Doctor > Questions & Answers > I have a question about the Implanon birth control

I have a question about the Implanon birth control

Patient: I have been on implanon for 2.5 years. After the first 3 months of it I quit having a period and havent had one for a long time. Then within the last 4 months I have had 3 week long period. I was wondering if this could mean its not working or perfectly normal for it to start being irregular.

 

 

Doctor: Implanon is officially approved to be used for a duration of 3 years. However research studies done to evaluate its effi cacy have shown that it does not lose its efficacy after 36 months and is sometimes off-label used for another 12 months.I do not think the efficacy of your implant has diminished for any reason. What you are experiencing is most likely just breakthrough bleeding as a result of the prolonged amenorrhoea that you had in the previous months. As long as the bleeding is not very heavy it will not affect your health adversely and most likely your period will stop in another weeks time.Prolonged bleeding however puts you at a risk of anemia by reducing your body’s iron reserves. It would be beneficial to take iron supplements as a precaution against the same. If at any point the bleeding becomes very heavy, (soakage of around 1 pad in an hour) it would be advisable to visit an emergency room immediately.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment